Jump to content

cloudy

Member Since 28 Apr 2005
Offline Last Active Dec 05 2006 08:33 PM

Posts I've Made

In Topic: New article re: low dose accutane

10 April 2006 - 06:59 PM

Thanks for posting the study.  It reaffirms what FDA says re Roche's application for approval of a new formulation of Accutane:

QUOTE
The current recommended dosage range for AC for the treatment of severe recalcitrant
nodular acne is 0.5 to 2.0 mg/kg/day given with food in two divided doses. The
dosage of AC used in the clinical trial in this application was 1 mg/kg with food.
According to the Sponsor, it is likely that patients who received AC in the
therapeutic study had approximately 240% higher exposure to isotretinoin than
the subjects who received NF. Since therapeutic equivalence was demonstrated
in the adequately powered total trial population, it would appear that the currently
recommended dosing range for Accutane® may be too high.
This is of
considerable clinical importance because many of the side effects of isotretinoin
are dose-dependent. Even those that would appear to be “non-serious� (e.g.
mucocutaneous effects, transient moderate hypertriglyceridemia) can lead to
treatment discontinuation for patients who might otherwise greatly benefit by
completing a course. Available dose-ranging studies for Accutane® do not
definitively establish that even the lower end of the currently labeled dosage is
the minimum effective dose.

In Topic: Facial Hair related to acne?

06 April 2006 - 10:09 PM

Did the doctor who prescribed the Diane check you hormones-- esp. testosterone levels and/or mention PCOS?  Hair groth and acne (on the chin/lower face especially) are classic signs of it. Search e.g. Karmagirl's posts here for more information.  

Adding spironololactone to the Diane might help with both problems.  It takes months (at least three, most say) before you see any effects from either; hair takes longer than acne to respond.

In Topic: blu-u info and help

25 March 2006 - 08:16 PM

Here's a link to Dusa (Blu U & Levulan manufacturer) site & the results of their recently completed Phase II study.

http://www.dusapharm.../060201_02.html

From reading between the lines, it doesn't seem like the trial was much of a success. First of all, the press release ignores the bulk of the original 78 patients and only discusses those (18) that got the shortest (15 minute) Levulan treatment plus Blu U, compared to the Blu U light alone (6 patients). Moreover, it seems like the Blu U  (light alone) was actually better at clearing acne than the combined treatment except MAYBE in the most severe cases of acne.

Based on personal experience plus everything I've read, I think that the blue light works for some (=very fair) people, to some extent.  It demonstrably kills the acne bacteria in a lab dish--or, to be more precise, it makes the P. Acnes commit suicide. The problem, however, is getting the light to penetrate far enough under the skin, down to the bottom of the sebaceous gland where the bacteria cause the most mischief.  The more pigmented your skin, the shallower the light penetration. That's where the Levulan was supposed t come in (I think): it was supposed to make the average skin more photosensitive.  

Here's the personal experience: My daughter used the Dr. Kern Beautyskin (awful name but ok product) acne lamp last spring and cleared up beautifully.  However, she was also taking B5 and eating a low GI diet so I really can't credit the lamp alone for the clearing. Unfortunately, her acne flared badly when she spent the summer traveling overseas and couldn't use the lamp or stick to her diet.

The Dr. Kern lamp is built to the same specs as those used by Dr. Chu in England (one of the first to test blue light on acne) BUT it has to be used pretty consistently for 15 minutes a day, and can't be easily transported. The small LED acne lamp (I forget the name of the manufacturer) that are easier to transport, didn't work on my kid.

One more drawback: depending on the roommate, the lamp can be hard to use in a dorm.  

I think it's worth a try, especially if you have fair skin--the kind that burns and doesn't tan.  Based on the latest trials, I wouldn't try the Levulan, though.

In Topic: DR.ALAN.SHALITA

23 March 2006 - 03:32 PM

I've seen Dr. Shalita's name a lot in connection with research into (blue) light treatments for acne. Also, I think he is advocating a very cautious and slow initiation of accutane (=low doses) to avoid bad initial flares. That seems like a very wise approach to me.

It sounds like you'd be in good hands if you succeed in getting an appointment with him.  On the other hand, he must be a pretty busy guy--which may of course mean very little time per patient.

In Topic: Initial Breakout

01 September 2005 - 07:26 AM

From everything I've read, I think you are on the right track. The more closed comedones one has when starting Accutane, and the larger they are ("macrocomedones"),  the higher the risk of a "devastating" flare-up, according to several leading acne reseachers/dermatologists.

This is from W. Cunliffe: Comedogenesis

QUOTE
Suboptimal therapy can often result from inappropriate assessments of comedones, especially microcomedones, sandpaper comedones, submarine comedones and macrocomedones. Macrocomedones can produce devastating acne flares, particularly if patients are inappropriately prescribed oral isotretinoin.


Here's more:  http://www.dermnet.c...cneCase1154.cfm

http://www.medscape....warticle/453366

Many people who say they have "mild" or "moderate" acne have mostly blackheads (open comedones) and under-the-skin bumps (closed ones) that go by the misleading name of "whiteheads."  To me, going on Accutane for that kind of acne -- no matter how persistent--is somewhat foolhardy because of the risk of a major flare. Especially if one happens to be treated by a derm who likes to think he is "aggressive" and starts out with a high dose of Accutane and increases the dose when the acne flares.

This is from the New Zealand DermNet:
QUOTE
Unfortunately isotretinoin can make acne worse at first. Usually the flare-up lasts only a couple of weeks, but in some people the flare-up can be very severe and occur for several months. If you have a severe flare-up of your skin condition, let your dermatologist know straight away. Additional medication such as oral steroids, antibiotics or acne surgery (cautery of comedones) may be required, and the dose of isotretinoin may need to be adjusted.